#dermpathJC February 2018 Summary:

#dermpathJC February 2018:

Thursday, February 22nd, 9pm EST

Article discussed: Pityriasis lichenoides-like drug reaction: A clinical histopathologic study of 10 cases

Authors: Magro C, Guo R, Nguyen G, Tsang H, Momtahen S.

Dermatology Online Journal, 2017;23(11).

Open access article, PDF available at: https://escholarship.org/uc/item/7xd8j71z

Summary author: Silvija P. Gottesman, MD (@SGottesmanMD)


Journal Club Summary:

Drug eruptions are seen commonly in #dermpath practice and can have different histologic patterns: dermal hypersensitivity pattern with superficial and deep perivascular and interstitial lymphoeosinophilic infiltrate, another pattern with interface dermatitis and necrotic keratinocytes, subcorneal pustulosis as in drug induced acute generalized exanthematous pustulosis etc.

Today’s journal club discussion was regarding an uncommon pattern: PLEVA-like drug eruption.

In children, pityriasis lichenoides et varioliformis acuta (PLEVA) most commonly arises secondary to an infection: Toxoplasma, viruses, S. aureus, Group A beta-hemolytic streptococci. Pediatric patients with PLEVA typically have a benign course and the lesions resolve within few months with topical steroids and phototherapy. First-line treatment for pediatric patients should include both oral erythromycin and narrowband ultraviolet B phototherapy (Geller L, Antonov NK, Lauren CT, Morel KD, Garzon MC. Pityriasis Lichenoides in Childhood: Review of Clinical Presentation and Treatment Options. Pediatr Dermatol. 2015;32(5):579-92.).

The journal club article was interesting however the major limitation that it was retrospective and drug association was made after the fact. Clinically, the lesions depicted in this paper did not look typical for PLEVA, rather more in line with Pityriasis lichenoides chronica (PLC). Clinical images of the remaining 9 cases were not shown.

Screen Shot 2018-03-14 at 9.50.35 PM

Pityriasis lichenoides-like drug reaction histology findings are identical to that of PLEVA. Most common drugs involved were antidepressants and statins. Skin lesions appeared 2 weeks to a few months after drug administration.

Screen Shot 2018-03-14 at 9.50.54 PM

Authors classify PLEVA-like drug eruption as a T-cell dyscrasia, despite no T cell gene rearrangement detected. Only 2 out of 9 cases were tested. Perhaps as more cases are reported in the future, a TCR result can be included for all to see if truly such a connection exists. A question to keep in mind: Is it clear that PLEVA has a risk of transformation to mycosis fungoides (MF)? Or is it MF all along that was not histologically diagnosable?

See you all next on 03/22/2018 at 9pm EST for another great journal club.


Thank you,

Silvija Gottesman, MD

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s